New York, 2013

Hail and Damaging Wind in New York, August 7, 2013

August 7, 2013 · NWS BUF · 2 events in 1 county or zone

Thunderstorms developed in a warm, unstable atmosphere. A thunderstorm along the Lake Erie lake breeze boundary produced strong winds that downed trees near Hamburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed in a warm, unstable atmosphere. A thunderstorm along the Lake Erie lake breeze boundary produced strong winds that downed trees near Hamburg. In Athol Springs, three-quarter-inch diameter hail fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 7, 2:33 PM EST, 35 minutes earlier.

Area forecast discussion, Aug 7, 2:33 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
333 PM EDT WED AUG 7 2013

.SYNOPSIS...
SOUTHERLY WINDS BETWEEN HIGH PRESSURE OFF THE EAST COAST AND A COLD
FRONT APPROACHING FROM THE MIDWEST WILL KEEP WARM AND MORE HUMID
CONDITIONS TO OUR AREA TONIGHT...ALONG WITH A CHANCE FOR A FEW
SHOWERS AND THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL BECOME
MORE WIDESPREAD LATER TONIGHT AND THURSDAY MORNING AS THE FRONT MOVES
ACROSS WESTERN AND CENTRAL NEW YORK. SOMEWHAT UNSETTLED WEATHER WILL
LAST INTO FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
REMNANTS OF PREVIOUS NIGHT MCS MOVING ACROSS WESTERN AND NORTHERN NY
THIS AFTERNOON BUT HAS BEEN SHOWING A WEAKENING TREND. LAPS CAPE
ANALYSIS OVER THE PAST FEW HOURS SHOWS AN INCREASE TO NEAR 1000 J/KG
ACROSS WESTERN NY AND A LESSER INCREASE OVER CENTRAL AND NORTHERN
NY. SOUTH WINDS HAVE BOOSTED TEMPS TO THE UPPER 70S TO LOW 80S AND
DEWPOINTS TO THE MID 60S...SO THE NEAR SURFACE ENVIRONMENT IS PRIMED
AND FOR CONVECTION BUT LACKING AN INITIATING TRIGGER. OUTFLOWS FROM
PRIOR CONVECTION MAY OFFER THE LIFT TO INITIATE CONVECTION LATER IN
THE AFTERNOON AND EVENING...AND THE APPROACHING COLD FRONT OVERNIGHT
SHOULD PROVIDE LOW LEVEL CONVERGENCE FOR WIDESPREAD PRECIP...SO WILL
MAINTAIN CATEGORICAL POPS FOR THE LATE DAY/OVERNIGHT PERIOD. THE
ACTUAL COLD FRONTAL PASSAGE WILL NOT OCCUR UNTIL THE DAY ON
THURSDAY...AND RATHER SLOWLY AT THAT...SO WILL ALSO CONTINUE WITH A
BAND OF LIKELY POPS ALONG THE FRONT THROUGHOUT THE DAY.

WITH THE CONTINUED INFLUX OF WARM AND HUMID AIR THROUGH THE
NIGHT...THE OVERNIGHT LOWS WILL BE IN THE MIDDLE TO UPPER 60S AND
EVEN NEAR 70 IN DOWNSLOPING AREAS ACROSS THE LAKE PLAINS AND IN
URBAN AREAS. WITH THE SLOW PASSAGE OF THE COL FRONT ON
THURSDAY...EXPECT HIGH TEMPS TO REACH THE UPPER 70S TO LOWER 80S.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
MATURE SURFACE LOW PRESSURE AND PARENT UPPER LEVEL LOW WILL BE
CENTERED OVER NORTHERN ONTARIO PROVINCE NEAR THE HUDSON BAY THURSDAY
EVENING. A COLD FRONT ORIENTED FROM A TRIPLE POINT LOW OVER THE
CANADIAN MARITIMES SOUTHWEST ACROSS THE ADIRONDACKS TO THE OHIO VALLEY
WILL BE STALLING/SLOWING AS IT BECOMES PARALLEL WITH THE UPPER LEVEL
FLOW. A SURFACE WAVE WILL LIFT NORTHEAST ALONG THE FRONT THURSDAY
EVENING. A SWATH OF SHOWERS ASSOCIATED WITH THIS WAVE AND POSSIBLY
SOME EMBEDDED LIGHTING LOOKS TO SHIFT ACROSS THE SOUTHERN TIER INTO
THE FINGER LAKES AND ACROSS CENTRAL NEW YORK IN THE EVENING. ITS
NORTHERN EDGE MAY EVEN BRING SOME LIGHT RAIN TO THE NIAGARA
FRONTIER. THE SHOWERS WILL SHIFT EAST INTO CENTRAL AND EASTERN
NEW YORK OVERNIGHT.

THE SURFACE WAVE WILL SHIFT NORTH ACROSS NEW ENGLAND THROUGH FRIDAY
WHILE ACTING TO SHOVE THE COLD FRONT WELL SOUTH AND EAST OF THE
FORECAST AREA. A CHANCE OF RAIN WILL LINGER ACROSS THE FINGER LAKES
AND NORTH COUNTY FRIDAY MORNING OTHERWISE EXPECT WESTERN AND NORTH
CENTRAL NEW YORK TO BE RAIN FREE BY MID-AFTERNOON BEHIND THE FRONT.
THE 12Z NAM IS THE ONLY OUTLIER IN THIS SCENARIO AS IT FORECASTS A
SECOND SURFACE WAVE TO LIFT ALONG THE FRONT EARLY FRIDAY WITH
ANOTHER ROUND OF RAIN ACROSS WNY THROUGH THE AFTERNOON. THIS IDEA HAS
BEEN DISCOUNTED WITH THE MAJORITY OF FORECAST MODELS SHOWING DRY
CONDITIONS ON FRIDAY. CANADIAN PRAIRIE SOURCED HIGH PRESSURE WILL
BUILD ACROSS THE GREAT LAKES REGION THROUGH FRIDAY AND INTO SATURDAY
WITH SEASONABLY COOL TEMPERATURES AND DRY SUNNY CONDITIONS TO START
OFF THE WEEKEND.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AN AMPLIFIED WESTERN RIDGE AND EASTERN TROUGH 500MB PATTERN WILL BE IN
PLACE ACROSS SOUTHERN CANADA OVER THE WEEKEND. ZONAL FLOW IN THE
BASE OF THE EASTERN CANADIAN TROUGH WILL EXTENDING FROM THE NORTHERN
PLAINS EAST ACROSS THE GREAT LAKES TO THE NORTHEAST STATES. THIS
SHOULD KEEP SEASONABLY COOL AND DRY WEATHER IN PLACE FOR AT LEAST
SUNDAY AND MONDAY. MEDIUM RANGE MODELS THEN SHOW THE NEXT STRONG
VORTICITY MAX/DISTURBANCE TO DROP INTO THE BASE OF THIS TROUGH
ACROSS THE GREAT LAKES MONDAY NIGHT AND LIFTING INTO ATLANTIC CANADA
ON TUESDAY. THE 00Z ECMWF IS MUCH DRIER AHEAD OF THE TROUGH AXIS
THAN THE 12Z GFS SHOWING JUST A LIMITED SHOWER THREAT. THE GFS SHOWS
MORE OF A FRONTAL ORIENTATION.

HAVE ONLY INCLUDED A SLIGHT CHANCE OF SHOWERS FOR NOW MONDAY NIGHT
IN TO TUESDAY UNTIL MORE MODEL AGREEMENT CAN BE MADE. BY WEDNESDAY
HIGH PRESSURE EITHER LINGERS OR BUILDS BACK ACROSS NEW YORK DEPEND
ON WHICH MODEL YOU LOOK AT BUT WILL KEEP WEDNESDAY DRY. THE
LINGERING TROUGH OVER EASTERN CANADA WILL KEEP SEASONABLY COOL
TEMPERATURES IN PLACE ACROSS THE FORECAST AREA THROUGH MID NEXT WEEK
WITH NO STRONG CONNECTION TO THE GULF OR ATLANTIC.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
MID AND UPPER LEVEL CLOUDS ASSOCIATED WITH THE REMNANTS OF THE
PREVIOUS NIGHTS MCS WILL COVER THE REGION THIS EVENING...WITH ONLY A
FEW SHOWERS POSSIBLE EARLY. THE OVERNIGHT MAY SEE MORE CONVECTIVE
DEVELOPMENT AHEAD OF AN APPROACHING COLD FRONT WITH SOME MVFR IN
LOWER VSBYS AND CEILINGS. EXPECT THE SOUTHERN TIER TO BEAR THE BRUNT
OF THE MVFR CONDITIONS WITH MAINLY VFR ELSEWHERE THROUGH THURSDAY
AFTERNOON.

OUTLOOK...
THURSDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.
FRIDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.
SATURDAY AND SUNDAY...VFR.
MONDAY...VFR WITH CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
AS A COLD FRONT CROSSES THE CENTRAL LAKES LATE TONIGHT AND EASTERN
LAKES ON THURSDAY...THE WINDS WILL SWITCH TO THE WEST SOUTHWEST AND
DIMINISH. HIGH PRESSURE IS FORECAST TO SETTLE ACROSS THE EASTERN
LAKES ON FRIDAY. SMALL CRAFT ADVISORY CONDITIONS ARE NOT EXPECTED.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...WCH
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, Aug 7, 4:28 AM EST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
528 AM EDT WED AUG 7 2013

NYZ001-002-010>012-019>021-085-080930-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS-
ALLEGANY-SOUTHERN ERIE-
528 AM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042>045-062>065-SLZ022-024-080930-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
528 AM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003>008-013-014-080930-
MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-LIVINGSTON-
ONTARIO-
528 AM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-080930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
528 AM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. SOME
OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The Buffalo radar (KBUF), 23 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Erie

When
August 7, 3:08 PM EST
Where
Erie County, 0.86 mi SW of Athol Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.760, -78.860

Local television reporting showed trees downed by thunderstorm winds.

Hail, Erie

When
August 7, 3:10 PM EST
Where
Erie County, 1.01 mi W of Carnegie
Measured
0.75 in hail
Reported by
Public
Coordinates
42.750, -78.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472305, 472306.